U.S. Food and Drug Administration (FDA) alerted health care professionals and general public through recent drug safety communication which concerns about serious risks (heart problems, seizures, coma, and sometimes fatal outcomes) due to allergy medicine-diphenhydramine administration higher than the recommended dosage and overdose occurrences due to ‘Benadryl Challenge’ circulating in Social media- TikTok.
Diphenhydramine is an antihistamine class of medicine which is used in the treatment of allergic reactions and helps to relieve red, itchy, watery eyes, sneezing, and runny nose caused by hay fever, and the common cold. It is also used in the treatment of insomnia. Histamine is a endogenous compound which is involved in allergic symptoms and inflammatory responses. Diphenhydramine acts by blocking histamine in the body producing the desirable therapeutic effects.
Over the Counter Medicine (OTC)-Medicine:
Diphenhydramine is safe and effective for use in approved indications & normal recommended dosages. It is available in the OTC market in popular brand name Benadryl. Other brand medicines containing diphenhydramine included Nytol, Sominex, Tylenol PM. It is also available in generic forms and in combination with other pain-relieving medications, fever reducers, and decongestants.
Recently in social media platform- TikTok, there is trend for ‘Benadryl Challenge’ for inducing hallucinations and temporary euphoretic effects. Due to this challenge, teens and youngsters without proper knowledge and awareness on safe use of medicines are susceptible and prone to excessive intake (higher than the recommended doses) of diphenhydramine through Benadryl causing overdose. –An Intentional and Suspected overdose. There are recent fatal reports which included a 15-year-old girl who died in Oklahoma attributed to diphenhydramine overdose & toxicity from the ‘Benadryl Challenge’.
Diphenhydramine Dose-dependent toxicity:
Diphenhydramine overdose can cause acute poisoning. D Radovanovic et al., performed a retrospective analysis for case reports of diphenhydramine toxicity which clearly demonstrated a dose-dependent acute toxicity of diphenhydramine and concluded that patients ingested with diphenhydramine of more than 1 gram dose are at risk of developing severe symptoms of overdose and should be hospitalised for early treatment.
Even though diphenhydramine is available in OTC medicine segment, it has shown some serious concerns associated with overdose and inappropriate use. A case report published by Tomoya Nishino et al., highlighted the dose-dependent toxicity of diphenhydramine in a 45‐year‐old man who died due to cardiac arrest caused by overdose and acute poisoning of diphenhydramine.
Consequences of diphenhydramine overdose included serious heart problems, seizures, coma followed by death. Symptoms associated with diphenhydramine overdose are agitation, confusion, seizures, delirium, depression, drowsiness, hallucinations (for which ‘Benadryl challenge’ came into social media), increased sleepiness, nervousness, tremor, unsteadiness, nausea, vomiting, dry, red skin, low blood pressure, rapid heartbeat, blurred vision, dry mouth, enlarged pupils, very dry eyes, ringing in the ears and inability to urinate.
Important information for health care professionals & general public:
- Be aware that diphenhydramine (both generic & brand medicines) is safe to use only in intended/approved therapeutic indications under normal recommended doses.
- Disseminate the significant safety information of diphenhydramine’s dose dependent toxicity which can cause serious, life-threatening, and fatal consequences due diphenhydramine overdose and acute toxicity or poisoning.
- Be cautious of potential adverse events or reactions or overdose possibilities while observing for potential sings & symptoms (described above) and report immediately to your respective health care practitioner.
- Keep the medicines like diphenhydramine away (unreachable) to children or teens who are prone to accidental intake and intentional misuse of medicines.
- Educate your fellow beings (HCPs, patients, patient care providers) about the importance of reading, understanding leaflet documents, drug facts label which comprises important and concise information for safe & effective usage of medicine.
Health care professionals and consumers are advised to observe for any potential new or already known or suspicious adverse experiences or reactions or quality issues with the use of medicinal products and the report the same to FDA’s MedWatch Adverse Event Reporting program either online, by regular mail, or by fax.
- Complete and voluntarily submit the report Online.
- Regular Mail or Fax: Download form FDA’s MedWatch zone, or call 1-800-332-1088 to request a reporting form, then complete and return to the address on the pre-addressed form, or submit by fax to 1-800- FDA-0178